Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stomach Bloating..
Jul 2, 2010

Hi, Im 39 male and I have been on efavirenz, tenofovir disoproxil fumarate and lamivudine for close to a year. I seem to be tolerating it quite well until about 3 days ago, I started to have stomach bloating and reduced appetite. Is it possible to develop such side effects only after about 1 year of the medications or it could be due to other causes? Im also experiencing increased fats around my lower abdominal area, is this due to the side effects of the medications that Im taking? Need your advice.. Millions of thanks.

Response from Dr. Henry

Many conditions can cause bloating many not related to HIV infection or meds. Food sensitivities (such as lactose or gluten intolerance), infections (such as H pylori), stress, gall bladder problems, and many others can contribute to gas so a full history and physical examination and lab testing if indicated is recommended. Evaluation by a dietician often can be helpful to identify any patterns. It is possible that one of your HIV meds is involved but would be distinctly unusual to develop after 1 year of no problems. Many patient gain 5-10 pounds (mostly fat) over the first year of effective HIV treatment from a variety of regimens. Fat gain for your current regimen usually compared favorably to other possible HIV regimens so switching meds would have variable but often minimal impact on fat. Genetics, diet, exercise, age, time with HIV, how low the CD4 count went before treatment and many other factors impact fat gain and distribution. Comparing body shape to similarly aged relatives gives a clue as to the genetic component. Besides discussing with your HIV doc a thorough nutrition/exercise assessment is often the first step to formulate a plan for what often is a frustrating problem (and is also common in general population). KH



Previous
see doctors about soars on toe
Next
hiv to aids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement